It must sound very paradoxical or even cheating. But as far as I know, the most effective method to subside rebound flare after withdrawal from TSA is temporary systemic steroid injection.
This method is not what I thought up. It is an old and traditional method for severe rosacea etc. Many of elder dermatologists know this method in fact.
More than 20 years ago ( before 1990s ), doctors used systemic steroids ( injection and oral ones) more often than nowadays. The history of steroid treatment is not so long. Dermatologists didn’t hesitate to use systemic steroids for severe dermatitis at that time. After injecting systemic steroids, the patient didn’t need to use topical steroids for a while because the efficacy of systemic steroids was so strong. I think elder doctors learned the manner from their own experience. ” Eczema > topical steroids > systemic steroids > improve” was a very simple and common procedure for those elder doctors.
From the mechanism of TSA, this manner can be explained as the followings. The essence of TSA is an iatrogenic barrier dysfunction. Epidermis becomes thin by suppression of proliferation of keratinocytes and corneodesmosome destruction due to increased protease etc. Topical steroids affect more directly to epidermis than systemic ones. That is why topical steroids are likely to cause so-called steroid addiction.
I should insist that I am never saying side effects of systemic steroids are less than topical ones.
Of course side effects of systemic steroids are severer than topical ones generally. Only from the viewpoint of steroid addiction systemic steroids are less harmful than topical ones. That is why some patients can escape from severe rebound phenomenon by utilizing systemic steroids.
Never forget that systemic steroids are far more harmful than topical ones when they are continued to use for a long time. The use of systemic steroids must be only temporary. I recommend injection rather than oral ones. It is because patients can’t inject by themselves while patients can take oral medication more easily. Bad sensation when patients accept injection also works. Most patients accept steroid injection only when they surely need temporary relief ( for example when they didn’t anticipate so severe rebound after withdrawal ). Such patients will never accept steroid injection again easily. They are right.
Young doctors don’t know this experiencial manner. They believe topical steroids are absolutely safer than systemic steroids and speak ill of such elder doctors. As a result of ignoring existence of TSA, not only side effects of corticosteroids have been described insufficiently, but also ideas for countermeasure against them were abandoned.
Some patients might become confused because I, who must have been a commentator of TSA, look like recommending using systemic steroids. No, I never recommend the use of them. I am only introducing and explaining for logical understanding. But remember there is such an alternative way of withdrawal. It is a temporary strategic retreat so to speak.
It might sound also paradoxical but I have never told patient to stop steroids even when the patient was really addicted. It is my manner.
Self-decision is not only a patient’s right but also the patient’s obligation. I never decide. I only offer information.
But after the patient made a decision, I followed him or her with all my knowledge and ability giving respect to their precious decision. I saw many steroid-phobic patients. But on the other hand, I even followed some patients who couldn’t stop topical steroids. I prescribed as much steroids as they needed and waited until their circumstances changed.
Patients with eczema are surrounded with various circumstances. They must make a living also. Under some circumstance one can’t stop using steroids. It is OK. I will be of any help for such a patient also. That was my manner.
From such a viewpoint, systemic steroid use was also one option for the future withdrawal.
The following article is about the safety of temporary steroid injection.
A prospective observational study evaluating hypothalamic-pituitary-adrenal axis alteration and efficacy of intramuscular triamcinolone acetonide for steroid-responsive dermatologic disease. Reddy S, Ananthakrishnan S, Garg A. J Am Acad Dermatol. 2013 Mar 29. pii: S0190-9622(13)00187-4. doi: 10.1016/j.jaad.2013.02.005. [Epub ahead of print]
The following figure is for explanation to Joey at the comment of Feb 4 2015.
Sorry, the comment column is not available now. But the author believes readers can find some hints to overcome their own situations by the previous comments.